A healthy living blog from Marshfield Clinic

Chemo-related hearing problems: A rare but significant side effect

Granddaughter yelling into grandfather's ear - Chemotherapy-related hearing problems

Hearing problems caused by chemotherapy start with subtle signs, like needing people to speak louder.

Patients receiving cancer treatment are told about the possible side effects before starting chemotherapy. Hearing problems are a side effect of certain chemotherapy drugs that patients receiving those treatments should watch out for.

“Not all chemotherapy drugs cause hearing problems, and the majority don’t,” said Dr. Isaac Yeboah, a Marshfield Clinic oncologist/hematologist. “Most patients receiving chemotherapy don’t need to worry about this side effect.”

Hearing problems affect quality of life. If you know hearing problems may be a side effect of your cancer treatment, it’s important to let your doctor know if you have them.

Hearing problems start with subtle signs

As chemotherapy starts to cause hearing problems, you may have to turn up the TV volume more often. Hearing loss usually affects both ears, but the problem may start in one ear. You may have problems hearing high-pitched noises.

Instead of hearing loss, you may have ringing in your ears or feel lightheaded and off balance.

These sensations easily can be dismissed as results of aging, hearing unpleasant noises, or dehydration from the chemotherapy. However, they may be signs of hearing and nerve problems that will become more intense with higher doses and longer courses of chemotherapy.

You may notice tingling in your hands and feet in addition to hearing changes. That’s because medications that cause hearing problems are those that affect the nervous system. Other chemotherapy drugs cause side effects in other areas of the body, like the heart, joints and muscles.

Talk to your doctor about hearing problems

Patients can’t prevent chemotherapy from causing hearing changes, but doctors can help if they know about the issue. Hearing damage may not be completely reversible. However, it can be minimized if you talk to your doctor as soon as you notice a problem.

“Your doctor will make changes to your treatment plan or stop chemotherapy, depending on how severe the problem is,” Yeboah said.

Ear, nose and throat doctors often are involved in monitoring hearing changes caused by chemotherapy. They may perform procedures to reverse or minimize the problem or recommend hearing aids if the problem is permanent and severe.

Related Shine365 posts

Chemo brain: A real, manageable cancer treatment side effect

Chemotherapy can affect nails

Cancer treatments and the heart: What you should know

Leave a Reply

Your email address will not be published. Required fields are marked *

View our comment policy